Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 10, 2021, 2:52 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 2:52 PM EDT (18:52 UTC)
- Expired
- Jul 10, 2021, 3:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
Counties Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
681
WWUS81 KRNK 101852
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sat Jul 10 2021
WVZ042-043-101930-
Mercer-Summers-
252 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS AND CENTRAL
MERCER COUNTIES...
At 252 PM EDT, a strong thunderstorm was located near Wenonah, or
near Matoaka, moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hinton...
Athens...
Matoaka...
Pipestem...
Camp Creek...
Sandstone...
and Camp Creek State Park.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3753 8079 3744 8085 3734 8136 3742 8131
3742 8128 3746 8131 3751 8121 3758 8119
3759 8109 3761 8106 3764 8107 3772 8097
3770 8091 3767 8090 3768 8088 3774 8092
3777 8089 3782 8094 3784 8088 3784 8087
TIME...MOT...LOC 1852Z 251DEG 21KT 3751 8130
$$
KKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:20 PM EDT, 32 minutes earlier.
Area forecast discussion, Jul 10, 2:20 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 220 PM EDT Sat Jul 10 2021 .SYNOPSIS... A warm front will track north tonight ahead of low pressure moving through the Ohio Valley. This will bring another round of showers and thunderstorms to the region tomorrow. Tuesday through Thursday high pressure will cover the Mid Atlantic region and the Carolinas, however the daily threat of showers and thunderstorms will continue well into next week. && .NEAR TERM /THROUGH SUNDAY/... As of 130 PM EDT Saturday... We will be in a wavy upper level pattern through the near term, downstream of the more highly amplified trough over the central Plains and a ridge over the intermountain west. A band of stronger westerlies was steering PVA towards the region in advance of the central Plains trough. At the surface, a warm front was lifting through the TN Valley and then extended south along the VA/NC border as a quasi-stationary front. Mostly sunny skies today along with this forcing plus orographic lift is supporting scattered showers and thunderstorms, mainly over the western mountains. Instability and forcing remain higher elsewhere, but we will could see briefly strong cells with heavy rainfall, lightning, and perhaps some gusty winds through the evening. The more widespread convection will diminish with the loss of heating. The boundary will gradually lift north overnight, and may still be draped across the northern sections of the area in the morning. This seems more likely a scenario than it clearing us to the north completely given that the main forcing arrives around 12Z. Expect additional warm advection-type showers and fog at times overnight. Overnight lows will be warm and in the lower to upper 60s northwest to southeast. During the day Sunday we will be squarely in the warm sector, with temperatures in the 80s to lower 90s, and dew points in the mid 60s to lower 70s. This will yield MUCAPEs of 2000-2500 J/kg. Although shear will be weak, there will be some veering with height for storm organization. PWATs around 2" will support heavy downpours, and we do have some dry air available aloft for downbursts. It is worth noting, however, that the better height falls/lapse rates and wind speeds will be to our west. At this point, am not expecting widespread severe weather, but we may get a few strong cells with heavy rainfall supporting wet downbursts and possibly leading to flash flooding along and west of the Blue Ridge escarpment. Convection should once again wane after sunset. Confidence is high in temperatures and the overall cycle of events, and lower on exact locations of convection. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 130 PM EDT Saturday... ...Daily chances of showers and storms... An area of upper level high pressure off the coast of the Carolinas and an upper low/trough over the mid to upper Mississippi Valley, will be the key players in the sensible weather across our region. The position of the high and the low will help maintain a low level flow of moisture off the Gulf of Mexico that will advect north, then northeast into our region. While the best moisture will remain just west of the region, there will be enough across our area so that through daytime heating, we will see daily chances of afternoon and early evening showers and storms across the region, especially western sections. Confidence in the above weather scenario is moderate to high. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1245 PM EDT Saturday... ...Daily chances of afternoon showers and storms continue with a cold front arriving Friday into Saturday... During this portion of the forecast, a compact area of low pressure will race eastward from the central Rockies. This feature will help to eject eastward the upper trough that will have been nearly stationary across the Mississippi Valley. This upper trough and its associated cold front will move towards and then across our region. This is a transition that will take place from Wednesday into Friday. Then on Saturday, a shortwave trough on the southern end of the cold front will head northeast across our region. The result will be increasing chances of daily afternoon showers and storms Wednesday through Friday, with the best potential for a more robust coverage across the region on Saturday. Temperatures through the period will average right around normal for this time of the year. Low temperatures will inch slightly higher each day thanks to increasing dew points, but high temperatures will inch lower thanks to more cloud cover and precipitation potential. Confidence in the above weather scenario is moderate to high. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 215 PM EDT Saturday... Scattered to broken VFR stratocumulus will lead to MVFR ceilings and visibilities in -TSRA through this evening. This will mainly affect the western mountains. Mid level clouds will fill in overnight as a warm front lifts from south to north across the area, and there may be some sprinkles/isolated -SHRA around. Patchy MVFR to IFR fog is likely late tonight into Sunday morning. Average confidence for winds, ceilings and visibilities. Extended Aviation Discussion... Showers and thunderstorms will develop faster Sunday compared to today with the region already in the warm sector. Showers and thunderstorms will be stronger and may potentially have heavier rain along and west of the Blue Ridge. For Monday through Thursday, daily afternoon and evening showers and thunderstorms will continue. On Monday and Tuesday coverage will be more confined to the mountains. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/SH NEAR TERM...SH SHORT TERM...DS LONG TERM...DS AVIATION...SH
Hazardous weather outlook, Jul 10, 2:03 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 203 PM EDT Sat Jul 10 2021 NCZ001>003-018>020-VAZ007-009>018-WVZ042>044-507-508-111815- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Mercer- Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 203 PM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will produce very heavy rain which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will again develop on Sunday through Sunday evening and may produce damaging winds as well as very heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ019-020-022>024-032>035-043>047-058-059-111815- Stokes-Rockingham-Caswell-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 203 PM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 10, 1:49 PM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 149 PM EDT Sat Jul 10 2021 NCZ002-003-VAZ015-016-101815- Surry-Alleghany-Grayson-Carroll- 149 PM EDT Sat Jul 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA... At 149 PM EDT, a strong thunderstorm was located over Low Gap, or near Bottom, moving east at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Bottom... Pine Ridge... Low Gap... Cumberland Knob... Barrett... and Lambsburg. LAT...LON 3650 8095 3659 8096 3662 8073 3648 8070 TIME...MOT...LOC 1749Z 260DEG 9KT 3655 8083 RR
Special weather statement, Jul 10, 1:51 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
151 PM EDT Sat Jul 10 2021
VAZ007-009-101815-
Tazewell-Smyth-
151 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SMYTH AND SOUTH CENTRAL TAZEWELL COUNTIES...
At 151 PM EDT, a strong thunderstorm was located over Allison Gap, or
over Saltville, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Saltville...
Broadford...
Quarry...
and Allison Gap.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3694 8182 3703 8157 3682 8153 3684 8175
3693 8183
TIME...MOT...LOC 1751Z 259DEG 12KT 3691 8176
RRSpecial weather statement, Jul 10, 2:30 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
230 PM EDT Sat Jul 10 2021
VAZ016-017-032-101915-
Patrick-Floyd-Carroll-
230 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL
FLOYD...SOUTHEASTERN CARROLL AND PATRICK COUNTIES...
At 230 PM EDT, a strong thunderstorm was located near Ararat, moving
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stuart...
Ararat...
Woolwine...
Laurel Fork...
Critz...
Meadows Of Dan...
and Mabry Mill.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3656 8060 3671 8067 3687 8023 3687 8020
3663 8011 3655 8052
TIME...MOT...LOC 1830Z 251DEG 21KT 3666 8056
KKSpecial weather statement, Jul 10, 2:36 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT Sat Jul 10 2021
VAZ007-009-010-101915-
Tazewell-Bland-Smyth-
236 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
SMYTH...SOUTHEASTERN TAZEWELL AND WESTERN BLAND COUNTIES...
At 236 PM EDT, a strong thunderstorm was located near Tazewell,
moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bland...
Bluefield...
Tazewell...
Ceres...
Bastian...
Burkes Garden...
and Clear Fork.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3712 8164 3726 8126 3724 8122 3726 8117
3704 8107 3703 8112 3704 8114 3702 8116
3702 8118 3704 8120 3705 8122 3702 8129
3699 8132 3695 8156
TIME...MOT...LOC 1836Z 251DEG 21KT 3707 8152
KKSpecial weather statement, Jul 10, 2:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sat Jul 10 2021
WVZ042-043-101930-
Mercer-Summers-
252 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS AND CENTRAL
MERCER COUNTIES...
At 252 PM EDT, a strong thunderstorm was located near Wenonah, or
near Matoaka, moving east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hinton...
Athens...
Matoaka...
Pipestem...
Camp Creek...
Sandstone...
and Camp Creek State Park.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3753 8079 3744 8085 3734 8136 3742 8131
3742 8128 3746 8131 3751 8121 3758 8119
3759 8109 3761 8106 3764 8107 3772 8097
3770 8091 3767 8090 3768 8088 3774 8092
3777 8089 3782 8094 3784 8088 3784 8087
TIME...MOT...LOC 1852Z 251DEG 21KT 3751 8130
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:49 PM EDT | Special Weather Statement | RNK | City of Galax | 26 min |
| Jul 10, 1:51 PM EDT | Special Weather Statement | RNK | Smyth | 24 min |
| Jul 10, 2:30 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| Jul 10, 2:36 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 39 min |
| Jul 10, 3:18 PM EDT | Special Weather Statement | RNK | Bland | 42 min |
| Jul 10, 4:03 PM EDT | Special Weather Statement | RNK | Craig, Giles | 57 min |
| Jul 10, 4:42 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, Carroll, Craig, Floyd, Giles and 9 more | 63 min |
| Jul 10, 4:49 PM EDT | Areal Flood Advisory | RNK | Craig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more | 2 hr |
| Jul 10, 4:57 PM EDT | Flash Flood Warning | RNK | Montgomery, City of Radford | 53 min |
| Jul 10, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 55 min |
| Jul 10, 5:18 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Salem | 101 min |
| Jul 10, 5:25 PM EDT | Areal Flood Advisory | RNK | Botetourt, Craig, Roanoke | 95 min |
| Jul 10, 5:48 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 117 min |
| Jul 10, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 59 min |
| Jul 10, 6:46 PM EDT | Flash Flood Warning | RNK | Bedford | 2 hr |
| Jul 10, 7:12 PM EDT | Areal Flood Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more | 3 hr |
| Jul 10, 7:52 PM EDT | Special Weather Statement | RNK | Pulaski | 38 min |
| Jul 10, 6:49 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 45 min |
| Jul 10, 3:07 PM EDT | Special Weather Statement | RNK | Greenbrier | 38 min |
| Jul 10, 3:32 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 43 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.